Alert archive / Missouri / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 45, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2015, 5:15 PM CDT for Andrew County, Buchanan County, Missouri; Doniphan County, Kansas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 4, 2015, 5:15 PM CDT (22:15 UTC)
- Expired
- May 4, 2015, 6:00 PM CDT
- In force
- 45 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO
The radar
The Pleasant Hill radar (KEAX), 120 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 4, 5:57 PM CDT | TSTM WND DMG | St. Joseph, MO | SEVERAL TREES DOWN AROUND ST JOSEPH ALONG WITH MULTIPLE POWER OUTAGES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 42 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.3 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1226 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 146 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
231
WUUS53 KEAX 042215
SVREAX
KSC043-MOC003-021-042300-
/O.NEW.KEAX.SV.W.0045.150504T2215Z-150504T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
515 PM CDT MON MAY 4 2015
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN DONIPHAN COUNTY IN NORTHEAST KANSAS...
SOUTH CENTRAL ANDREW COUNTY IN NORTHWEST MISSOURI...
NORTHWESTERN BUCHANAN COUNTY IN NORTHWEST MISSOURI...
* UNTIL 600 PM CDT
* AT 512 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
TROY...AND MOVING NORTHEAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
TROY...WATHENA...ELWOOD...ST. JOSEPH...AMAZONIA AND ST. JOSEPH
AIRPORT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 40 AND 58.
I-229 BETWEEN MILE MARKERS 0 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3991 9486 3965 9478 3962 9510 3963 9510
3964 9512 3965 9512 3965 9519 3975 9523
TIME...MOT...LOC 2215Z 243DEG 12KT 3970 9509
HAIL...1.00IN
WIND...<50MPH
$$
PMM/GITRO2 follow-up statements
897
WWUS53 KEAX 042244
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT MON MAY 4 2015
KSC043-MOC003-021-042300-
/O.CON.KEAX.SV.W.0045.000000T0000Z-150504T2300Z/
DONIPHAN KS-BUCHANAN MO-ANDREW MO-
544 PM CDT MON MAY 4 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
ANDREW...NORTHWESTERN BUCHANAN AND SOUTHEASTERN DONIPHAN COUNTIES
UNTIL 600 PM CDT...
AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WATHENA...AND
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
WATHENA...ELWOOD...ST. JOSEPH...AMAZONIA AND ST. JOSEPH AIRPORT.
THIS WILL IMPACT THE FOLLOWING INTERSTATES...
I-29 BETWEEN MILE MARKERS 40 AND 58.
I-229 BETWEEN MILE MARKERS 1 AND 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3991 9486 3965 9478 3962 9505 3962 9508
3980 9512
TIME...MOT...LOC 2244Z 243DEG 12KT 3972 9497
HAIL...1.00IN
WIND...60MPH
$$
PMM/GITRO529
WWUS53 KEAX 042300
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 PM CDT MON MAY 4 2015
KSC043-MOC003-021-042309-
/O.EXP.KEAX.SV.W.0045.000000T0000Z-150504T2300Z/
DONIPHAN KS-BUCHANAN MO-ANDREW MO-
600 PM CDT MON MAY 4 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ANDREW...
NORTHWESTERN BUCHANAN AND SOUTHEASTERN DONIPHAN COUNTIES WILL EXPIRE
AT 600 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.
LAT...LON 3991 9486 3965 9478 3962 9505 3962 9508
3980 9512
TIME...MOT...LOC 2259Z 243DEG 12KT 3974 9491
$$
PMM/GITROWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:28 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, May 4, 3:28 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 328 PM CDT Mon May 4 2015 .DISCUSSION... Issued at 327 PM CDT MON MAY 4 2015 The main concern in the short term will be the potential for severe weather generally along and north of a Olathe to Macon line late this afternoon into tonight. This afternoon a stationary front along an Ottumwa, Iowa to near St Joseph to Concordia, KS. North of the front, across extreme northwest Missouri where showers and cloud cover have plagued the area instability is low. Further south of the front, temperatures are in the upper 70s to lower 80s and MLCAPE values are ranging between 1500-2000J/Kg. However, despite modest instability, forcing and shear are weak. There is still a chance for severe weather with the aforementioned instability and steep low-mid level lapse rates. The main mode of thunderstorm activity would be multicell clusters of thunderstorms with the strongest of storms capable of producing large hail and locally damaging winds. The severe threat should be over by midnight as the instability decreases. As we go through the overnight hours, an upper level trough will move from the southwestern CONUS into the Four Corners area. Height rise are expected across the region out ahead of the upper trough which will help force the stationary front north of the area into southern Iowa. This will leave the local area in the warm sector and dry on Tuesday and we appear to be capped. The only caveat would be the potential of a weak shortwave that models are picking up on which could produce enough forcing for a few thunderstorms during the day. As such, have included slight chance POPs over portions of the CWA if a thunderstorm or two does initiate. Expect highs in the lower 80s. Tuesday night, the aforementioned upper level trough will move fro the Four Corners into the eastern Rockies. A lead shortwave ejecting out from the upper wave will move into eastern Kansas. Convection will develop south and west of the forecast area Tuesday night and move northeastward into the area during the early morning hours on Wednesday. Early morning convection and cloud cover on Wednesday will most likely diminish the severe potential however thunderstorms are expected to continue through the day. Expect highs in the 70s. Thunderstorms potential will continue for much of the extended period as the general pattern chances little over the region. The main feature of interest will be an upper level trough that will be digging down the West Coast on Thursday. This upper trough will move slowly through the southwestern CONUS Friday and Saturday before finally ejecting out into the eastern Rockies on Sunday. This will leave the area in southwestern flow aloft through that period. Several shortwaves will move through the area during that time frame with several round of thunderstorms possible through the period. By Sunday nigh/Monday the upper level trough continues to move into the northern Plains forcing a cold front through the area earlier in the day and things may dry out on Monday. Highs will generally be in the 70s through this period with highs falling into the 60s behind the front on Monday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1218 PM CDT MON MAY 4 2015 Main concern for aviators during this TAF cycle will be the potential for thunderstorm activity at the terminals from late this afternoon into tonight. VFR conds are expected thru the period with sct-bkn mid-lvl clouds this afternoon giving way to a bkn deck around 5kft around 22Z-00Z when thunderstorms move into the terminals. Vis restrictions are not expected with these storms. Storms are expected to cont at the terminals thru 05Z-07Z when thunderstorms will shift north of the terminals however a few could remain in the VC in the terminals until the pre-dawn hours tomorrow. Otrw...expect clouds too sct out around 10kft tomorrow morning. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && DISCUSSION...73 AVIATION...73
Hazardous weather outlook, May 4, 1:06 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 106 PM CDT MON MAY 4 2015 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-051815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 106 PM CDT MON MAY 4 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED STORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE OVER NORTHERN MISSOURI AND NORTHEAST KANSAS. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY SEVERE THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL STORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY. WHILE THE THREAT OF SEVERE STORMS IS LOW AT THIS TIME...A FEW STRONG STORMS ARE POSSIBLE. WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THIS WEEK...PARTS OF NORTHWEST MISSOURI AND NORTHEAST KANSAS MAY SEE SEVERAL INCHES OF RAINFALL BY FRIDAY MORNING. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
In the hours before
Special weather statement, May 4, 4:16 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
416 PM CDT MON MAY 4 2015
KSZ025-102-042145-
ATCHISON KS-DONIPHAN KS-
416 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DONIPHAN AND
NORTHWESTERN ATCHISON COUNTIES UNTIL 445 PM CDT...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POWHATTAN TO WILLIS
TO MUSCOTAH...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
EFFINGHAM...DENTON...LANCASTER...HURON...LEONA...FARMINGTON AND
SEVERANCE.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3966 9556 3966 9534 3986 9535 3987 9534
3972 9520 3951 9529 3951 9557
TIME...MOT...LOC 2116Z 266DEG 26KT 3980 9555 3970 9546
3958 9552
PMM/GITROSpecial weather statement, May 4, 5:11 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
511 PM CDT MON MAY 4 2015
KSZ025-102-MOZ020-028-042245-
ATCHISON KS-BUCHANAN MO-DONIPHAN KS-PLATTE MO-
511 PM CDT MON MAY 4 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PLATTE...
SOUTHWESTERN BUCHANAN...SOUTHEASTERN DONIPHAN AND NORTHEASTERN
ATCHISON COUNTIES UNTIL 545 PM CDT...
AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM TROY TO RUSHVILLE TO
6 MILES SOUTH OF ATCHISON...AND MOVING EAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
BEAN LAKE...DE KALB...IATAN AND FAUCETT.
THIS WILL IMPACT
I-29 BETWEEN MILE MARKERS 24 AND 43.
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3970 9479 3956 9479 3943 9479 3951 9523
3966 9515 3978 9519
TIME...MOT...LOC 2210Z 290DEG 24KT 3976 9512 3962 9501
3948 9509
GITRO/PMMThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 8:35 PM CDT | Special Weather Statement | EAX | Nodaway | 40 min |
| May 4, 12:48 AM CDT | Special Weather Statement | EAX | Atchison | 57 min |
| May 4, 1:40 AM CDT | Special Weather Statement | EAX | Nodaway | 35 min |
| May 4, 2:21 AM CDT | Special Weather Statement | EAX | Gentry | 39 min |
| May 4, 2:35 AM CDT | Areal Flood Advisory | EAX | Adair, Daviess, Grundy, Harrison, Mercer, Nodaway and 3 more | 35 days |
| May 4, 2:56 AM CDT | Special Weather Statement | EAX | Gentry | 34 min |
| May 4, 5:11 PM CDT | Special Weather Statement | EAX | Buchanan | 34 min |
| May 4, 6:18 PM CDT | Areal Flood Advisory | EAX | Buchanan | 4 hr |
| May 4, 6:35 PM CDT | Special Weather Statement | EAX | Clinton | 25 min |
| May 4, 6:38 PM CDT | Flash Flood Warning | EAX | Buchanan | 4 hr |
| May 4, 6:58 PM CDT | Special Weather Statement | EAX | Clay | 32 min |
| May 4, 4:16 PM CDT | Special Weather Statement | EAX | Atchison | 29 min |
| May 4, 4:37 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Doniphan | 23 min |
| May 4, 6:30 PM CDT | Special Weather Statement | EAX | Leavenworth | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.